PDA

View Full Version : Infliximab (generic is Remicade)



snmarsh
02-02-2008, 03:25 PM
Hello -

I am new here. My sister has lupus and her doctor has approached the subject of her taking Infliximab (generic is Remicade). I am trying to do some research on it to help her make an informed decision.

Has anyone here heard of this medication and/or taken it?

Thanks,
Sylvia

Suzique
02-02-2008, 04:42 PM
I took Remicaid for two years for Crohn's disease (another autoinflammatory disease that I also have), but it didn't help at all with my Lupus. My rheumy called my gastro guy and asked him to stop the Remicaid, as he thought it might even be making me worse. Of course, that is only my experience. Every person has the potential of reacting completely differently to drugs. In fact, we often do. But you asked if anyone had experienced it. I have not even heard of it being given for Lupus, but I don't profess to know all the treatments used for Lupus.
SaySusie probably has the resources to answer your questions in more detail.
What else are you taking? Have they tried the usual Plaquinil and such?
Let us know how you make out.

Susan

Saysusie
02-10-2008, 10:41 AM
Please read my post in response to "Please Help Teriod" here in this forum. That post deals with Inflixiamab (Remicade). If you still have questions, please let us know and we will try to answer them for you.

I would suggest that your sister have a serious conversation with her doctor prior to using this. Especially since its use has been known to develop SLE in patients! Ask if there is another immunosuppressant that could be used for the symptoms the doctor is trying to treat.

Peace and Blessings
Saysusie

snmarsh
02-10-2008, 07:50 PM
I just wanted to thank the folks who responded to my post. I've forwarded the information to my sister, who appreciates your comments!

Thanks,
Sylvia

Saysusie
02-11-2008, 04:22 PM
It was brought to my attention that I referred you to a post about Rituxan instead of Remicade (Rituximab). For that I apologize. Anyway...here is the information that I found about Remicade (Rituximab):
As I mentioned before, one of the major concerns about using Remicade is that the drug, itself, can cause Lupus-like symptoms (known as Remicade induced Lupus).
REMICADE is primarily used for and has been proven to reduce the signs and symptoms of Crohn’s disease and induce and maintain remission in patients with moderate to severe Crohn's whose disease is still active despite treatment with other therapies.
Recently, Rituximab has been found to be useful in cases of severe lupus, especially in cases of lupus nephritis. It has been found that the drug works particularly well with cyclophospamide. The combination of cyclophosphamide and rituximab is a new therapy being used for people with lupus, and many doctors are now using it for adults as well as children with severe complications of the disease.
Unfortunately, complications such as PML (Progressive multifocal leukoencephalopathy, also known as progressive multifocal leukoencephalitis: a rare and usually fatal viral disease that is characterized by progressive damage (-pathy) or inflammation (-itis) of the white matter (leuko-) of the brain (-encephalo-) at several locations in the brain (multifocal). This condition occurs almost exclusively in people with severe immune deficiency(such as Lupus and transplant patients on immunosuppressive medications) and even death has been reported as a result of use of this drug.
A recent US Food and Drug Administration Alert, issued in December 2006, highlighted important safety information about rituximab in Lupus patients. It has been shown that rituximab can cause exacerbations of viral infections or viral reactivation, including reactivation of the JC virus (or John Cunningham virus: a type of human polyomavirus (formerly known as papovavirus). The virus causes PML and other diseases only in cases of immunodeficiency, as in AIDS, or immunosuppression, as in organ transplant patients, or patients taking immunosuppression drugs. The alert warns physicians to maintain a high level of suspicion for PML in patients treated with rituximab.
As I stated previously, it might be a good idea for you sister to seriously discuss this drug with her doctor.
I apologize for the confusion...I think that I was trying to answer two different posts at the same time :(

Peace and Blessings
Saysusie